Alabama, 2021

Flash Flooding and Damaging Wind in Alabama, March 16, 2021

March 16, 2021 · NWS MOB · 6 events in 4 counties and zones

Clusters of showers and thunderstorms stalled over portions of southwest Alabama and trained over the same areas producing very heavy rain and flooding. The thunderstorms also produced strong winds which caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Clusters of showers and thunderstorms stalled over portions of southwest Alabama and trained over the same areas producing very heavy rain and flooding. The thunderstorms also produced strong winds which caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 16, 5:50 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 16, 5:50 AM CST, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
650 AM CDT Tue Mar 16 2021

.AVIATION...
12Z issuance...IFR to occasional LIFR/IFR ceilings expected for
much of the morning, but by noon ceilings should improve to VFR
conditions. Areas of fog along the Alabama coast this morning will
likely reduce visibilities to 2SM or less, also improving through
noon. Rain and thunderstorm chances will continue to increase
throughout the day. This is especially true for inland southeast
Mississippi and inland southwest and south-central Alabama, and
then gradually diminish in coverage through the overnight hours.
There is a slight potential for gusty winds and hail, and possibly
even a tornado with any stronger storm that may develop through
mid evening. Surface winds generally remain south at 5 to 10 knots
through the period. /22

&&

.PREV DISCUSSION... /issued 439 AM CDT Tue Mar 16 2021/

NEAR TERM UPDATE /Now Through Wednesday night/...The pattern today
is not expected to be too different from that of Monday, with a
conditional threat of severe weather associated with any stronger
thunderstorms that develop and SPC maintains the Marginal Risk of
severe storms over the northern half of our forecast area on
Tuesday. Ongoing convection primarily over the northwestern
portions of the forecast area through pre-dawn will become more
widespread over the northern half of the forecast area during the
course of the day in association with the lingering convergence
zone just to the north of our area in conjunction with some weak
shortwave activity in the west-southwest flow aloft.

With daytime heating, MLCAPE values will increase to be between 500-
1000 J/kg by this afternoon, with the higher instability values up
to near 1600 J/kg over our northern counties. Also, 0-6 KM bulk
shear values will be around 35-45 knots across much of the area
during this time, along with 700-500 mb lapse rates around 6.0-6.7
C/km and 0-1km SRH generally between 100-200 m2/s2 (especially this
morning). There will be some weak capping between 700-600 MB, and
similar to Monday, this could have a limiting affect on the
convection at times. But sufficient daytime heating and deep layer
moisture could aid in eroding the cap and lead to increased chances
for thunderstorms (especially over inland southeast Mississippi and
inland southwest and south-central Alabama), and some of these
storms could be strong to severe (as previously mentioned). Curved
low-level hodographs could also result in some rotating cells. Thus,
the main threats anticipated are damaging winds and hail; but, a
tornado or two cannot be ruled out. By mid evening through tonight
convection diminishes somewhat, although an isolated to scattered
storm will still be possible overnight (especially over the far
northern portions of the forecast area). At this time, it does not
appear that there will be much of a severe threat with those.

High temperatures today will range from the mid and upper 70s over
most of the forecast area, but a pocket of lower 80s will be
possible over interior south central Alabama and part of the
interior western Florida panhandle. Tonight's low temperatures
primarily in the low to mid 60s across the entire area.

An active severe weather day looks to unfold on Wednesday into
Wednesday night. An upper level trough centered over the south-
central Plains states takes on a negative tilt into the night
Wednesday as it shifts east into the east-central Plains and
Midwest. Upper level ridging amplifies in response over the far
southeastern U.S. and western Atlantic during the period.
Uncertainty remains in model guidance on exact evolution of the
upper level trough, and southeastern periphery of best upper level
difluence. Despite some questions on overall magnitude of large
scale forcing for ascent over our CWA, ample wind shear and CAPE
will be available in advance of an eastward moving cold front.
During the day Wednesday, forecast models are in general agreement
on developing 1,500 to 2,000 J/kg of SBCAPE, with similar MLCAPE
values nearer 1,500 J/kg. Some hi-res guidance like the HRRR
suggests higher SBCAPE and MLCAPE values could be realized, and is
something to keep an eye on as we near Wednesday. CAPE values taper
off in the evening somewhat, remaining more than adequate for severe
storms with 1,000 J/kg MLCAPE and 1,500 J/kg of SBCAPE. Very steep
low level lapse rates look probable nearer 7C/km, with mid-level
lapse rates approaching 8C/km. Shear will undoubtedly be supportive
of severe thunderstorms, including supercells. Elongated, curved
hodographs with deep layer shear around 40kts will be present during
the day Wednesday, strengthening into the evening and overnight as
the nocturnal low level jet begins to crank upwards of 50kts. This
will in turn help to enlarge hodographs and increase Storm Relative
Helicity values appreciably after dark in excess of 300 to
400m^2/s^2 from afternoon values around 200 m^2/s^2. All hazards of
severe weather are possible Wednesday late afternoon into the
overnight hours, with damaging winds, tornadoes (some strong), and
large hail (up to golf ball size) possible. A potential limiter for
day time convective coverage would be the presence of a healthy EML
(Elevated Mixed Layer) located at the 700mb level. This will help to
keep the environment capped until better forcing can move in or
daytime heating can overcome the EML.

It is important to note/reiterate the uncertainty in where best
forcing will align with the aforementioned ingredients along with
timing of better forcing. This will affect overall timing of better
severe weather potential. The first round of isolated to scattered
convective potential appears to potentially develop during the early
to mid afternoon hours across much of the CWA. This would likely be
in the form of isolated to scattered discrete to semi-discrete
thunderstorms capable of all severe hazards that move and develop
from southwest to northeast across the area. A better threat for
strong to severe thunderstorms will likely evolve from west to east
during the late evening into the overnight hours along the cold
front as a line of strong to severe thunderstorms pushes eastward
across the region. Convection quickly tapers off behind the front
during the late overnight into early morning hours, with the front
exiting the CWA prior to or near daybreak Thursday.

Outside of the severe threat, high temperatures look to peak in the
upper 70's to lower 80's during the afternoon, with lows Wednesday
night in the middle to upper 50's west of I-65, and lower 60's to
the east of I-65. Best rain and thunderstorm chances appear to be
late afternoon into the late night hours, waning from west to east
following the frontal passage during the overnight hours. In
addition to the severe risk Wednesday, strong wind gusts are
possible ahead of the front over the open warm sector during the
afternoon into night time hours. Wind gusts of 30 to 35mph appear
probable amidst strong southerly low level flow, and would not be
surprised if a Wind Advisory becomes necessary for parts of the CWA
during the period. A HIGH RISK of rip currents continues through the
Near Term. MM/25 /12 /22

SHORT TERM /Thursday through Thursday night/...The closed upper low
that has moved over the mid Mississippi River Valley swings east to
over the East Coast. Several upper level shortwave troughs follow,
leaving a mean upper trough over the eastern Conus. An occluded cold
front that has moved over the forecast area moves off to the east,
with westerly, then northwesterly flow following the cold front
passage. Some residual rain showers with embedded thunderstorms are
possible over eastern-most portions of the forecast area Thursday
morning, but should be east of the forecast area by noontime.

For temperatures, have leaned towards the physical model
representation of the cooler air moving over the forecast area
Thursday as a start, with most statistical models not able to
effectively handle the cold air influx starting Thursday afternoon.
Thursday night, have went a bit above guidance, with stronger
winds overnight helping to temper overnight radiational cooling.
The result is high temperatures Thursday ranging from the upper
60s to near 70s along and northwest of the Alabama River to mid
70s over the western Florida panhandle. Low temperatures Thursday
night are expected to range from the mid to upper 40s over most
inland portions of the forecast area to the low 50s along the
immediate coast. /16

EXTENDED TERM /Friday Through Monday/...A very high level of
confidence for a cool and dry pattern. Just a little over half of
the period (Friday through early Sunday) a deep mid- and upper
trough propagates eastward over and just to the east of the area.
Strong surface high pressure builds coincident and forces both cold-
and dry-air advection through midday Saturday. The manner in which
the surface high builds, surface winds quickly become easterly on
Sunday and veer southeasterly on Monday and low level moisture
values begin creeping upward again in both a weak warm air and
positive moisture advection pattern - so, a very short-lived
residence time for the cooler air, but otherwise, uneventful
'chamber of commerce-type' sensible weather region-wide. Sunrises
and sunset each day should be absolutely beautiful. Highs int he 60s
Friday, Saturday and Sunday moderating to the 70s on Monday.
Overnight lows in the 40s moderating to the 40s (inland) and lower
50s (coast) by Monday morning.  /23 JMM

MARINE...A Dense Fog Advisory has been issued for Mobile Bay, the
Mississippi Sound, Perdido Bay, and the Alabama Gulf waters out 20
NM through 1 PM today. Low visibility to one nautical mile or less
will make navigation difficult. If you must navigate, proceed with
caution, use proper fog signals, and make sure all running lights
are on. Patchy to areas of dense fog are likely again tonight as a
surface ridge across the eastern Gulf continues to bring light to at
times moderate onshore flow through mid week. A cold front is
expected to move across area waters late Wednesday night into
Thursday, with winds and seas increasing beginning Wednesday
morning. In addition, strong to severe storms are becoming
increasingly likely Wednesday through Wednesday night. Moderate to
strong westerly then northwesterly flow will then follow for
Thursday and Friday, becoming northeasterly over the weekend. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 1 PM CDT this afternoon for GMZ630>633-
     650.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 16, 9:10 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
1010 AM CDT Tue Mar 16 2021

ALZ051-053-161600-
Clarke AL-Choctaw AL-
1010 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 1100 AM CDT...

At 1009 AM CDT, the strong thunderstorm was located over Coffeeville,
or 20 miles west of Grove Hill, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Grove Hill, Whatley, Coffeeville and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 8770 3171 8818 3184 8820 3199 8777
      3199 8775
TIME...MOT...LOC 1509Z 257DEG 19KT 3179 8811

CGAL
Local storm report, Mar 16, 9:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1027 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 NNW BUTLER            32.11N 88.24W
03/16/2021                   CHOCTAW            AL   PUBLIC

            FLASH FLOODING ON PORTIONS OF TIMBERLANE RD.
            WATER COVERING ROADWAYS HAS BEEN REPORTED
            VIA VIDEO ON SOCIAL MEDIA.

&&

JEH
Local storm report, Mar 16, 9:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 WNW BUTLER            32.10N 88.26W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING NEAR BAILEY RD AND
            RIDERWOOD DR. ROADS ARE CLOSED DUE TO WATER
            COVERING ROADWAYS.

&&

JEH
Local storm report, Mar 16, 9:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1035 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 SE PENNINGTON         32.19N 88.04W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            FLASH FLOODING OCCURRING ON PORTIONS OF
            WALLACE MCNEELY RD. ROAD CLOSURES DUE TO
            WATER COVERING ROADWAYS.

&&

JEH
Local storm report, Mar 16, 9:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 AM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      PENNINGTON              32.21N 88.05W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING ON OLD LOCK 2 RD.
            ROAD CLOSURE DUE TO WATER COVERING ROADWAY.

&&

JEH
Special weather statement, Mar 16, 9:41 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
1041 AM CDT Tue Mar 16 2021

ALZ053-054-161630-
Wilcox AL-Clarke AL-
1041 AM CDT Tue Mar 16 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES UNTIL 1130 AM
CDT...

At 1040 AM CDT, the strong thunderstorm was located 10 miles
southwest of Thomasville, moving east at 25 mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Thomasville, Pine Hill and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 8749 3183 8750 3181 8750 3181 8752
      3178 8752 3175 8797 3190 8802 3199 8779
      3199 8767 3200 8766 3200 8763 3206 8762
      3207 8760
TIME...MOT...LOC 1540Z 256DEG 23KT 3185 8790

CGAL

The radar

The Birmingham radar (KBMX), 161 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Choctaw

When
March 16, 10:00 AM CST to 1:00 PM CST
Where
Choctaw County, 2 mi SE of Pennington to 1.11 mi ENE of Pennington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.179, -88.026

Water covering several roads in the county with several road closures.

Flash Flood, Wilcox

When
March 16, 11:05 AM CST to 2:00 PM CST
Where
Wilcox County, 3 mi E of Kimbrough to 3.03 mi E of Kimbrough
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.030, -87.519

Willie Powell Road flooded near the intersection of Highway 162.

Flash Flood, Wilcox

When
March 16, 11:05 AM CST to 2:00 PM CST
Where
Wilcox County, Alberta to 0.47 mi S of Alberta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.230, -87.400

Water covering the road along CR29.

Thunderstorm Wind, Crenshaw

When
March 16, 12:49 PM CST to 12:51 PM CST
Where
Crenshaw County, 2 mi N of Saville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.009, -86.330

Strong winds from a thunderstorm damaged a storage trailer and destroyed a storage shed. A mobile home also suffered minor siding damage.

Flash Flood, Clarke

When
March 16, 4:00 PM CST to 8:00 PM CST
Where
Clarke County, 1.49 mi NNW of Thomasville to 1.45 mi N of Thomasville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.940, -87.740

Flooding on Butler Drive near the intersection of Highway 43 and Highway 5.

Flash Flood, Choctaw

When
March 16, 4:00 PM CST to 8:00 PM CST
Where
Choctaw County, 1 mi E of Toxey to 0.65 mi WSW of Wimberly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.900, -88.283

Flooding on Chapel Hill Road from Toxey to Wimberly.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947515, 949171, 949172, 947516, 949173, 949174.